Nebraska, 2012

Tornadoes and Flash Flood in Nebraska, May 2 to 3, 2012

May 2 to 3, 2012 · NWS GID · 49 events in 9 counties and zones

Multiple severe thunderstorms produced large hail up to softball size, localized flooding rains and one EF1 tornado between the evening of Wednesday the 2nd and early morning hours of Thursday the 3rd. Although no injuries were reported, this was the most significant of several severe weather episodes within South Central Nebraska between May 1st-4th and was also the most prolonged, with dozens…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.9 million
Crop damage
$5.3 million
Events
49

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Multiple severe thunderstorms produced large hail up to softball size, localized flooding rains and one EF1 tornado between the evening of Wednesday the 2nd and early morning hours of Thursday the 3rd. Although no injuries were reported, this was the most significant of several severe weather episodes within South Central Nebraska between May 1st-4th and was also the most prolonged, with dozens of warnings issued over nearly a 12-hour period between 7 PM and 7 AM CDT. Despite the number of storm reports, this event was rather localized as only six counties within the 24-county area bore the brunt of severe weather. Severe storms focused in two primary zones: one a narrow southwest-to-northeast corridor extending from Buffalo through Nance Counties, and the other a concentrated, east-to-west corridor through mainly Adams, Clay and Fillmore Counties. The lone confirmed tornado, which struck after nightfall along the Thayer-Fillmore County line, was only on the ground for approximately one mile but caused considerable damage to a farmstead northeast of Davenport. Several areas experienced hail to at least golf ball size, but some of the most significant hail damage focused in and near northern portions of Hastings, where two separate rounds of large hail occurred between 10 PM-12 AM CDT. During the first round, stones up to softball size were reported within the city, and during the second round 2-inch diameter stones pounded the National Weather Service office. Rainfall wise, the heaviest measured amounts of 3-4 inches targeted much of Clay and Fillmore Counties, resulting in water running over Highway 6 west of Sutton, along with flooding of numerous county roads.

In both primary zones of severe weather described above, things got underway between 7 PM-9 PM CDT. In the northern corridor between Buffalo and Nance Counties, initially linear multicell storms eventually transitioned into brief, semi-discrete supercells, with hail to around golf ball size reported near Amherst, Fullerton and Genoa. By 10 PM CDT, most of this activity north of Interstate 80 had either weakened or moved out of the area to the northeast. Meanwhile, storms within the southern area first developed as a multicell cluster in Nuckolls and Clay Counties. Around sunset, a slow-moving cyclic supercell evolved from this activity, producing the EF1 tornado near Davenport shortly after 10 PM CDT. Although reports of funnel clouds continued as this supercell drifted northeast toward Strang, no additional tornado touchdowns were confirmed. Between 10 PM-2 AM CDT, a nearly solid east-west corridor of hail and heavy rain-producing severe storms trained near the Highway 6 corridor between Adams and Fillmore Counties, as the original tornadic storm exited Fillmore County to the east. Between 2 AM-4 AM CDT, there was a brief lull in storm severity, while additional activity flared up farther north and west near the Interstate 80 and Highway 6 corridors. Finally, between 4 AM-7 AM CDT, one last round of hail-producing severe storms tracked east across parts of Adams, Clay and Fillmore Counties before exiting into eastern Nebraska.

Regarding synoptic and mesoscale forcing, broad southwesterly flow aloft was not overly strong, with South Central Nebraska positioned well south of the primary shortwave trough traversing the Northern Rockies and Northern Plains. As a result, the initiation of severe storms was largely driven by the combination of strong convective instability and low level convergence. At the surface, the northern zone of severe weather was tied to a southwest-to-northeast oriented front/retreating outflow boundary. The initiation of the southern storm cluster and cyclic tornadic supercell appeared to be triggered by persistent moisture convergence along the northeast periphery of a weak surface low in north central Kansas. Once these storms developed, the onset of a modest low level jet after nightfall helped to enhance low level shear profiles, with 0-1 kilometer storm relative helicity around 200 m2/s2 by the time of the EF1 tornado. The mesoscale environment was quite supportive of supercells, with mid-evening parameters including 40 knots of 0-6 kilometer vertical wind shear and at least 3000 J/kg mixed-layer CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 2, 4:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 2, 4:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
531 AM CDT WED MAY 2 2012

.AVIATION...12Z KGRI TAF...MVFR VSBYS AND AND BRIEF MVFR CIGS WILL
CONTINUE AT KGRI FOR THE NEXT HOUR OR SO...WITH SHALLOW PATCHY
MORNING FOG EXPECTED TO RAPIDLY CLEAR BY AROUND 02/14Z. ONLY
SCATTERED HIGH CLOUDS ARE THEN EXPECTED AT THE TERMINAL THROUGH
THE AFTERNOON HOURS...WITH SOUTHEASTERLY WINDS GUSTING TO BETWEEN
16-18KTS THROUGH ABOUT 03/00Z. THEREAFTER...EXPECT THE NEXT
FRONTAL BOUNDARY TO REACH KGRI AROUND 03/06Z...RESULTING IN A
SHIFT OF WINDS...ALONG WITH THE POTENTIAL FOR SOME STRONG
THUNDERSTORMS AROUND THE PASSAGE OF THIS FRONT...GENERALLY BETWEEN
03/03Z AND 03/09Z.

&&

.PREV DISCUSSION... /ISSUED 421 AM CDT WED MAY 2 2012/

SHORT TERM...TODAY THROUGH 12Z SATURDAY. MAIN FORECAST CONCERNS
WILL BE CHANCES FOR THUNDERSTORMS AND TEMPERATURES.

LATEST RADAR HAS THUNDERSTORMS WELL TO THE EAST OF THE FORECAST
AREA EARLY THIS MORNING. SURFACE OBSERVATIONS AND ANALYSIS SHOWS
THE SURFACE BOUNDARY ACROSS THE FORECAST AREA FROM NORTHEAST TO
SOUTHWEST. THE BOUNDARY WILL BE THE FOCUS FOR MORE THUNDERSTORMS
FOR THE FORECAST AREA THIS AFTERNOON AND TONIGHT.

MODELS ARE FAIRLY CONSISTENT WITH THE PLACEMENT OF THE BOUNDARY
ACROSS THE FORECAST AREA TODAY THEN MOVING IT TO THE SOUTHEAST
TONIGHT. THERE IS PLENTY OF MOISTURE ALONG THE BOUNDARY AND THERE
WILL BE AN UPPER LEVEL WAVE THAT MOVES THROUGH THE REGION TONIGHT
AS WELL. EXPECT THAT THUNDERSTORMS WILL DEVELOP ALONG THE BOUNDARY
LATE THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE NAM KEEPS THE
PRECIPITATION A LITTLE FURTHER NORTH THAN THE GFS BUT IT WILL ALL
DEPEND ON HOW FAR SOUTH THE BOUNDARY GETS PUSHED. WILL KEEP
THUNDERSTORMS ACROSS THE ENTIRE AREA BUT THE GREATEST CHANCE WILL
BE NORTH AND THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS THE
NEBRASKA PORTION OF THE FORECAST AREA.

THE UPPER LEVEL WAVE SHOULD MOVE TO THE EAST BY LATE TONIGHT AND
THE PRECIPITATION SHOULD MOVE OUT OF THE FORECAST AREA LATE
TONIGHT. THURSDAY MORNING WILL BE DRY BUT ANOTHER WEAK UPPER LEVEL
WAVE MOVES INTO THE AREA THURSDAY AFTERNOON. THE BOUNDARY WILL BE
MAINLY TO THE SOUTH OF THE FORECAST AREA...BUT PRECIPITATION
DEVELOPS ALONG AND NORTH OF THE BOUNDARY AGAIN SO EXPECT SOME
THUNDERSTORMS IN THE SOUTHEAST PART OF THE AREA DURING THE
AFTERNOON AND EVENING...BEFORE MOVING OFF TO THE EAST AGAIN.

FRIDAY AND FRIDAY NIGHT WILL BE DRY. THERE IS A SURFACE LOW
DEVELOPING IN THE CENTRAL HIGH PLAINS WITH A WARM FRONT DRAPED TO
THE EAST ACROSS KANSAS ON FRIDAY AND LIFTING NORTH FRIDAY NIGHT.
WITH THE WARM ADVECTION ACROSS THE AREA AND THE WARM FRONT LIFTING
TO THE NORTH EXPECT WARMER TEMPERATURES FOR FRIDAY AND FRIDAY
NIGHT.

LONG TERM...STARTING 12Z SATURDAY...MODELS ARE FAIR AGREEMENT TO
START THE EXTENDED PERIODS WITH A TROUGH OF LOW PRESSURE SWINGING
ACROSS THE WESTERN STATES AND SOUTHWESTERLY FLOW ALOFT PREVAILING
ACROSS THE CENTRAL AND NORTHERN PLAINS. THIS UPPER LEVEL TROUGH OF
LOW PRESSURE IS EXPECTED TO LIFT NORTH TO NEAR THE ND/CANADIAN
BORDER LATE IN THE WEEKEND...WITH BOTH THE GFS AND EC INDICATING AN
ASSOCIATED COLD FRONT PUSHING ACROSS THE LOCAL AREA SATURDAY NIGHT
OR EARLY SUNDAY MORNING. AHEAD OF THIS FRONT...COULD SEE A DRY START
TO THE WEEKEND...HOWEVER...THIS DRY START TO SATURDAY WILL BE SHORT
LIVED...AS GOOD CONSISTENCY EXISTS AMONG VARIOUS MODELS DEVELOPING
WIDESPREAD PRECIPITATION ACROSS THE LOCAL AREA ON SUNDAY. IN
ADDITION TO THE INCREASED CHANCES FOR PRECIPITATION WITH THIS
FRONT...THE AIRMASS IS EXPECTED TO COOL SIGNIFICANTLY BEHIND THE
BOUNDARY...WITH SEASONAL TO SLIGHTLY BELOW SEASONAL TEMPERATURES
FORECAST TO RETURN FROM SUNDAY THROUGH AT LEAST TUESDAY.

WHILE INSTABILITY WILL WANE BEHIND SUNDAYS FRONT...SUFFICIENT
UNCERTAINTY EXISTS IN THE TIMING AND EFFECT OF MULTIPLE SHORTWAVES
OVER THE SUBSEQUENT DAYS TO BRING AT LEAST SOME CHANCE OF A SHOWER
OR THUNDERSTORM TO PORTIONS OF THE OUTLOOK AREA EACH PERIOD.
OVERALL...HOWEVER...INSTABILITY WILL BE LIMITED...SO BEYOND
SUNDAY...THE POTENTIAL FOR SEVERE THUNDERSTORMS APPEARS LOW.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION/LONG TERM...ROSSI
Hazardous weather outlook, May 2, 3:53 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
453 AM CDT WED MAY 2 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
453 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA. THE
BEST CHANCES FOR SEVERE WEATHER WILL BE NORTH OF INTERSTATE
80...WITH LESSER CHANCES TOWARD THE STATE LINE AND IN NORTH
CENTRAL KANSAS. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO
THE SIZE OF GOLF BALLS...DAMAGING WINDS TO AT LEAST 60 MPH...AND
LOCALLY HEAVY RAINFALL IN EXCESS OF 1 INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA THURSDAY AFTERNOON
AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE.

FROM SATURDAY NIGHT THROUGH TUESDAY...THERE ARE VARIOUS CHANCES
FOR THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA. AT THIS
TIME...THERE APPEARS TO BE THE POTENTIAL FOR SOME STRONG TO SEVERE
STORMS WITH THE PASSAGE OF A COLD FRONT SATURDAY NIGHT THROUGH
SUNDAY...WITH DIMINISHING CHANCES FOR STRONG TO SEVERE STORMS
EXPECTED BEHIND THIS FRONT BOTH MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED NORTH OF INTERSTATE 80
AFTER 5 PM. SPOTTERS MAY BE NEEDED SOUTH OF INTERSTATE 80 IN SOUTH
CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 70 km away, was scanning. The volume nearest the first event began at 12:01 UTC.

Open the radar archive at this moment

Event by event

40 hail, 6 heavy rain, 2 tornado, 1 flash flood. Local standard time, as filed.

Heavy Rain, Fillmore

When
May 2, 6:00 AM CST to May 3, 6:00 AM CST
Where
Fillmore County, 4 mi W of Geneva
Reported by
Public
Coordinates
40.530, -97.656

A rainfall total of 3.55 inches was reported over a 24 hour period by a Nebraska Rainfall Assessment and Information Network Observer.

Heavy Rain, Clay

When
May 2, 6:00 AM CST to May 3, 6:00 AM CST
Where
Clay County, 7 mi ENE of Clay Center
Reported by
Public
Coordinates
40.569, -97.927

A rainfall total of 3.10 inches was reported over a 24 hour period by a Nebraska Rainfall Assessment and Information Network Observer.

Heavy Rain, Fillmore

When
May 2, 6:00 AM CST to May 3, 6:00 AM CST
Where
Fillmore County, Fairmont
Reported by
Emergency Manager
Coordinates
40.630, -97.570

A rainfall total of 3.45 inches was reported over a 24 hour period.

Heavy Rain, Clay

When
May 2, 7:00 AM CST to May 3, 7:00 AM CST
Where
Clay County, 5 mi SSE of Clay Center
Reported by
Public
Coordinates
40.463, -98.014

A rainfall total of 3.43 inches was reported over a 24 hour period by a Nebraska Rainfall Assessment and Information Network Observer.

Heavy Rain, Fillmore

When
May 2, 7:00 AM CST to May 3, 7:00 AM CST
Where
Fillmore County, 1 mi SSE of Fairmont
Reported by
Public
Coordinates
40.617, -97.563

A rainfall total of 3.21 inches was reported over a 24 hour period by a Nebraska Rainfall Assessment and Information Network Observer.

Heavy Rain, Fillmore

When
May 2, 4:00 PM CST to May 3, 4:00 PM CST
Where
Fillmore County, Geneva
Reported by
COOP Observer
Coordinates
40.530, -97.580

A 24 hour rainfall total of 3.22 inches was reported.

Hail, Howard

When
May 2, 6:29 PM CST
Where
Howard County, Dannebrog
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.120, -98.550

Hail, Howard

When
May 2, 6:47 PM CST
Where
Howard County, 1 mi W of St Paul
Measured
1 in hail
Reported by
Public
Coordinates
41.220, -98.489

Hail, Nance

When
May 2, 6:50 PM CST
Where
Nance County, 8 mi SW of Belgrade
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
41.398, -98.179

Hail, Nance

When
May 2, 6:50 PM CST
Where
Nance County, 7 mi SW of Belgrade
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.408, -98.166

Hail, Nance

When
May 2, 7:07 PM CST to 7:10 PM CST
Where
Nance County, 6 mi W of Fullerton to 5 mi W of Fullerton
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
41.370, -98.096

Hail, Nance

When
May 2, 7:24 PM CST
Where
Nance County, 2 mi N of Fullerton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.399, -97.980

Hail, Clay

When
May 2, 7:34 PM CST
Where
Clay County, 3 mi E of Clay Center
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
40.530, -97.993

Hail, Nuckolls

When
May 2, 7:34 PM CST
Where
Nuckolls County, 4.18 mi N of Angus
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.340, -97.970

Hail, Buffalo

When
May 2, 7:35 PM CST to 7:50 PM CST
Where
Buffalo County, 1 mi E of Amherst
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.830, -99.251

Hail, Nance

When
May 2, 7:38 PM CST
Where
Nance County, 2 mi NNE of Fullerton
Measured
2 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
41.397, -97.965

Hail, Nance

When
May 2, 7:45 PM CST
Where
Nance County, 3 mi NE of Fullerton
Measured
1.25 in hail
Property damage
$15,000
Crop damage
$125,000
Reported by
Storm Chaser
Coordinates
41.401, -97.939

Hail, Nance

When
May 2, 7:56 PM CST
Where
Nance County, Genoa
Measured
2 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
41.450, -97.730

Hail, Nance

When
May 2, 8:05 PM CST
Where
Nance County, 5 mi S of Genoa
Measured
2 in hail
Property damage
$75,000
Crop damage
$250,000
Reported by
Storm Chaser
Coordinates
41.378, -97.730

Hail, Clay

When
May 2, 8:28 PM CST
Where
Clay County, 4 mi W of Edgar
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.370, -98.046

Hail, Fillmore

When
May 2, 8:49 PM CST
Where
Fillmore County, Shickley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -97.720

Tornado, Thayer

When
May 2, 9:03 PM CST to 9:06 PM CST
Where
Thayer County, 1.62 mi NNE of Davenport to 2.26 mi NNE of Davenport
Rating
EF1
Path length
0.64 mi
Path width
250 yd
Continued into
Fillmore, Ne (GID)
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.342, -97.788

This tornado crossed from Thayer County into Fillmore County, touching down approximately 2.5 miles northeast of Davenport and lifting approximately 3.5 miles northeast of Davenport. Along its path, a farmstead sustained house, garage and vehicle damage and a grain bin was destroyed. Two outbuildings, including a recently built barn, were destroyed and a center irrigation pivot was twisted. The maximum wind speed was estimated at 105 mph.

Hail, Clay

When
May 2, 9:05 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Tornado, Fillmore

When
May 2, 9:06 PM CST to 9:07 PM CST
Where
Fillmore County, 5.89 mi SW of Shickley to 5.55 mi SW of Shickley
Rating
EF1
Path length
0.37 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
40.350, -97.785

This tornado crossed from Thayer County into Fillmore County, touching down approximately 2.5 miles northeast of Davenport and lifting approximately 3.5 miles northeast of Davenport. Along its path, a farmstead sustained house, garage and vehicle damage and a grain bin was destroyed. Two outbuildings, including a recently built barn, were destroyed and a center irrigation pivot was twisted. The maximum wind speed was estimated at 105 mph.

Hail, Adams

When
May 2, 9:10 PM CST to 9:13 PM CST
Where
Adams County, Hastings
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.580, -98.380

Hail, Adams

When
May 2, 9:15 PM CST
Where
Adams County, Hastings
Measured
1.75 in hail
Property damage
$250,000
Reported by
Amateur Radio
Coordinates
40.580, -98.380

Golf ball size hail reported at Lake Hastings.

Hail, Adams

When
May 2, 9:17 PM CST
Where
Adams County, Hastings
Measured
4.25 in hail
Property damage
$750,000
Reported by
Public
Coordinates
40.580, -98.380

Hail to the size of softballs was reported on the north side of town.

Hail, Fillmore

When
May 2, 9:21 PM CST
Where
Fillmore County, 2 mi W of Strang
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.420, -97.618

Hail, Adams

When
May 2, 9:27 PM CST
Where
Adams County, Hastings
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
40.580, -98.380

Quarter size hail was reported at the intersection of 12th and Bellevue.

Hail, Adams

When
May 2, 9:30 PM CST
Where
Adams County, Hastings
Measured
1.75 in hail
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
40.580, -98.380

Golf ball size hail was reported at the intersection of 14th and California.

Hail, Clay

When
May 2, 9:34 PM CST to 9:36 PM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$400,000
Reported by
COOP Observer
Coordinates
40.497, -97.945

Hail, Hamilton

When
May 2, 9:44 PM CST
Where
Hamilton County, Giltner
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
40.780, -98.150

Hail, Fillmore

When
May 2, 9:47 PM CST
Where
Fillmore County, Geneva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.530, -97.580

Hail, Adams

When
May 2, 10:17 PM CST
Where
Adams County, Hastings
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.580, -98.380

Penny size hail reported at the intersection of 12th and Showboat.

Hail, Fillmore

When
May 2, 10:33 PM CST
Where
Fillmore County, Geneva
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.530, -97.580

Hail, Adams

When
May 2, 10:36 PM CST to 10:37 PM CST
Where
Adams County, Hastings
Measured
1 in hail
Reported by
Public
Coordinates
40.580, -98.380

Quarter size hail reported near the intersection of 12th Street and Brentwood Avenue.

Hail, Adams

When
May 2, 10:38 PM CST
Where
Adams County, 1 mi E of Juniata
Measured
2 in hail
Property damage
$1.8 million
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.580, -98.501

Hail, Adams

When
May 2, 10:44 PM CST
Where
Adams County, 4 mi N of Hastings
Measured
2 in hail
Property damage
$200,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
40.638, -98.380

Hail measured at the NWS office.

Hail, Adams

When
May 2, 10:47 PM CST
Where
Adams County, 3 mi NNW of Hastings
Measured
2.5 in hail
Property damage
$1.0 million
Crop damage
$250,000
Reported by
NWS Employee
Coordinates
40.620, -98.402

Hail, Adams

When
May 2, 11:26 PM CST
Where
Adams County, Ayr
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.420, -98.420

Flash Flood, Clay

When
May 3, 12:00 AM CST to 2:00 AM CST
Where
Clay County, 2.21 mi WNW of Saronville to 0.77 mi W of Saronville
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.610, -97.970

Water was reported running over Highway 6 approximately 1.5 miles east of the Highway 14 intersection. Numerous rural roads were under water.

Hail, Clay

When
May 3, 12:08 AM CST
Where
Clay County, Deweese
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.350, -98.130

Hail, Clay

When
May 3, 12:26 AM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
40.497, -97.945

Hail, Clay

When
May 3, 12:28 AM CST
Where
Clay County, 2 mi E of Fairfield
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Emergency Manager
Coordinates
40.430, -98.082

Hail, Clay

When
May 3, 12:42 AM CST
Where
Clay County, 5 mi SW of Sutton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.549, -97.917

Hail, Clay

When
May 3, 1:02 AM CST
Where
Clay County, Glenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.500, -98.250

Hail, Adams

When
May 3, 3:13 AM CST
Where
Adams County, Holstein
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$500,000
Reported by
Public
Coordinates
40.470, -98.650

Hail, Adams

When
May 3, 3:44 AM CST
Where
Adams County, 4 mi S of Hastings
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.522, -98.380

Hail, Clay

When
May 3, 4:51 AM CST
Where
Clay County, 6 mi ESE of Clay Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.497, -97.945

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376186, 376187, 376189, 376190, 376191, 384108, 376122, 376123, 376126, 376127, 376128, 376130, 376131, 376133, 376136, 376134, 376135, 376137, 376138, 376139, 376140, 376307, 376144, 376308, 376145, 376150, 376151, 376152, 376154, 376156, 376157, 376161, 376162, 376164, 376165, 376167, 376169, 376170, 376171, 376173, and more.